my friend has stage iv lung ca, with mets to the brain (had radiation to brain), and mets to the bone. bone pain is getting worse. she is beginning chemo monday. her doctor when she saw him in october told her she has no more than 2 years to live. would that be a guess? i work for a group of doctors & they looked at her reports & said probably she has no more than 6 mos to a year. is there a remote possibility of this going into remission & her having years to live? in one month, she had a few more brain lesions & lesions on her l & t spine. what can you tell me? she is taking lortab for pain & has started taking 2 instead of one & sometimes cant get out of the bed
thank you in advance
The estimates for life expectancy in cancer cases are based on the experiences of other patients. These are of course, based on averages. So, for someone who has lung cancer with brain metastasis then underwent radiation, about half of patients will reach 6 months. So this means, the 6 month mark has a 50-50% chance of occuring. What is harder to measure is what happens after the 6 months (the statistics tend to weaken when dealing with smaller groups). In general the chances of reaching 5 years would be about 5%.
Looking at the progression of disease however, if there are new findings within a month - these are not promising signs. Getting the disease under control would depend on how strong she still is (independent? bedridden?) and how well she responds to medications.
Ultimately, there is always a possibility that she would improve and gain extra, meaningful extension of life - but it doesn't seem probable. Decisions may rest more on scenarios that are more achievable in terms of treatment goals.
Hope for the best, but prepare for the worst.
doctor, my friend had her chemo 5 days ago, her first treatment. one night she was in excruciating pain for about 2 hours, i guess from not taking her lortab regularly. they have since put her on morphine tabs every 12 hours. could the chemo be causing her the back pain, is it the mets to the spine that is causing all the pain? is this a good thing that they have put her on morphine? does a person ache more when they are having chemo? she is out with her son today so is doing a little better. could the lesions be growing? could that be what is causing the pain?
The pain is more likely related to the cancer itself than to the treatment.
Depending on which chemotherapy is being used, side-effects may differ. In general the treatment is associated with fatigue (lack of energy), abnormal sensations on the nerves (pins and needles, numbness, pain). Pain due to nerve damage as a side-effect is cumulative- it is unlikely to get severe symptoms with a single dose only.
Bear in mind, that the treatment here is meant to improve things in general - if some side-effects of treatment do become severe - the treatment would be discontinued.
Regarding the shift to morphine - the most important thing is to control the pain from the start. You are correct, that cancer progression may cause the additional pain. Alternatively, if prior medications were missed - there is a tendency to have a rebound phase- in which the pain is more severe and tends not to be controlled with whatever medications were being used before.
dr heinrik, my friend is beginning to have trouble writing. i don't know if it is from pain from her joints or if she is writing sideways. in your opinion, if it is her joints that are hurting, would this be from the bone ca & it has possibly advanced? or, is her brain not functioning properly as far her writing goes? all i know is she is having trouble writing. she had only had one chemo treatment so far. has 5 left, i think. thank you for your time.
oh, i also found out she is taking 30 mg of the morphine sulphate i mentioned earling 2x daily. that is a low dose, right? but how serious is it to take morphine every day?
The problem with writing is likely due to the effect of the cancer on the brain.
The effect of chemotherapy is cumulative, so a single dose is not likely to affect nerves too much. Try to find out what kind of drug/chemotherapy is being given - different drugs would have different side-effect profiles.
The dose of morphine is still pretty low. Cancer pain can be pretty awful and hence there is a need for strong analgesics. Whether or not the writing is affected by morphine can be evaluated by looking into associated symptoms - if the writing difficulty is drowsiness - this may be due to the side-effects of morphine.
she is taking platinol with something else, but it isn't avastin. her doctor was afraid it might do something to her brain. i am trying to find out what the other is. how many stages of lung ca are there? i am not sure if she has nsclc or small cell. if it is in stage iv, does that tell you anything as to what kind it is? i truly appreciate all your help.
there are 4 stages of lung cancer
there are overlaps with treatment options for small cell and non-small cell lung cancer, so that information narrows it still to a number of drugs
platinol is usually combined with gemcitabine, etoposide, or paclitaxel... usual effects generally affect peripheral nerves not the brain, so if the issue is simply the handwriting - this may be explained by peripheral nerves (that control the hand) affected by the drugs. The statement that "it might do something to the brain" is too vague.
Perhaps it would be best to discuss matters at length with the doctor and come up with the best plan of action. Bear in mind that there will always be risks and benefits with uncertainties between them, so it might come down to a value judgment where the plan is based on what is most acceptable, after everything is considered.
don't know if you can help me anymore or not, but i am going to ask anyway.my friend has had 3 chemo treatments. she is going to get a morphine patch today & reached the point a few days ago where she cannot walk without help. there have been no further xrays, mri's, etc., on her. she has 3 chemo treatments left,ending in june. her husband is beyond himself with worry & pain for her. her doctors won't tell them anything. she couldn't get off the commode by herself about a week ago & he can't pick her up because of the pain. could this mean the chemo isn't doing any good, or is the cancer possibly spreading? her hip has been hurting. why aren't they doing spinal mri's or a pet scan? is it possible they will eventually give her a morphine pump to take home? i would like to be able to try to help him as much as possible since he is going crazy.
thank you in advance for your time & help
You are correct that these difficulties with transferring from the commode to the bed can be pretty difficult. One of the guides here is the nature of the pain. If there is new pain on the back or on the legs- this may be worth investigating. What is clearer would be inability or weakness or paralysis of certain groups of muscles on the legs - this would point more to a problem that a spinal MRI can evaluate. IF the pain however, is pretty much the same pattern but there are changes in severity - this may imply that the chemo is not controlling the cancer - or that these are cumulative side-effects of the chemo on the nerves.
I'm not sure where the problem is in terms of communicating with the doctors, but I think an evaluation by physical and neurologic exam is the first step after discussing the problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.